Tottenham forward Chioma Ubogagu has been handed a nine-month ban following two anti-doping violations, the Football Association has announced.
The 29-year-old, who has three England caps, admitted the violations relating to the banned substance canrenone, which was detected in a urine sample last October.
The independent regulatory commission imposing the suspension – running to October this year – accepted Ubogagu had committed the violations unintentionally.
Tottenham said the banned substance was in medication Ubogagu had been prescribed in the United States to treat acne and had not known was prohibited.
A statement from the FA on Thursday said: “An independent regulatory commission has suspended Tottenham Hotspur Women’s Chioma Ubogagu for nine months following two Anti-doping Rule Violations (ADRVs).
“The forward was charged with two ADRVs under the FA’s anti-doping regulations for the presence and use of canrenone, which is a banned substance, and had been detected within a urine sample collected during a squad test on Thursday, October 7 2021 by UK Anti-Doping.
“Chioma Ubogagu admitted the two ADRVs, which the commission accepted were committed unintentionally, and found that (she) had established that she committed them without significant fault or negligence on her part during a subsequent hearing.
“The commission imposed a nine month period of ineligibility.”
Tottenham, who signed former Arsenal and Real Madrid player Ubogagu last summer, said in a statement on their official website: “Chioma was prescribed two forms of medication in the United States from a personal doctor to treat acne before signing for the club.
“The 29-year-old continued to take the medication to treat her skin condition after she arrived without the knowledge that the medication was prohibited.
“In November 2021, Chioma requested a repeat prescription from the club doctor who alerted the relevant bodies, the FA and UK Anti-Doping (UKAD), about the use of a banned substance.
“The FA accepts that Chioma did not take the medication, spironolactone, with a view to intentionally securing an illegal advantage.
“Both the club and Chioma fully cooperated with the FA and UKAD during the disciplinary process and Chioma has been unavailable for selection since the provisional suspension was imposed in January.
“Chioma takes full responsibility for the charge and deeply regrets her actions admitting a lack of knowledge and awareness on her part.”
Ubogagu said: “I am so sorry to my team-mates and staff that I can’t be out on the pitch. The club has been fully supportive throughout this entire process and I am so appreciative of all their help.
“My faith, family, and close friends have helped me immensely in this difficult time. I am eager to be back soon now that this has been resolved.
“I want to make clear that the medication had no performance-enhancing effects for me, but I still made the mistake of not being as diligent as possible and as a result, I am unable to play the game I love until I serve my suspension.
“While my dermatologist is aware of my profession, it is also my responsibility to know more about the medications I am prescribed.
“I plan to share my story and educate others on the severity of what can happen and I hope I can help other athletes avoid situations like mine in the future.”
In an article on the Players’ Tribune website, Ubogagu reiterated that while she had made an “honest mistake”, having had “absolutely no idea” about spironolactone containing a banned substance, she took “full responsibility for what happened”.
She said the experience had been “chaotic, lonely, and above all really tough”, and offered advice to other athletes.
Ubogagu – who also spoke about being denied a therapeutic use exemption and having feared a ban of two to four years – said: “My advice to all athletes out there is to check everything. Whether it’s skin treatment or cough medicine or whatever. YOU are responsible for what goes into YOUR body.
“You might know in your heart that you’re not a cheat, but you may still end up with a ban the same as someone who is. The system is just that severe, so you need to be extra careful. Check the website, ask your doctor, and check again!”